Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Jackson, KY

May 26, 2016McCreary County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 26, 2016, 5:03 PM EDT for McCreary County, Wayne County, Kentucky. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2016, 5:03 PM EDT (21:03 UTC)
Expired
May 26, 2016, 5:30 PM EDT
In force
27 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McCreary County, KY, Wayne County, KY

The radar

The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:10 PM EDTTSTM WND DMG2 S Monticello, KYSEVERAL TREES DOWN ON MISSOURI HOLLOW ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

641 
WUUS53 KJKL 262103
SVRJKL
KYC147-231-262130-
/O.NEW.KJKL.SV.W.0062.160526T2103Z-160526T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
503 PM EDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  CENTRAL WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 530 PM EDT

* AT 502 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  MONTICELLO...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MONTICELLO...RITNER...CO-OPERATIVE...DELTA...OIL VALLEY...
  GREGORY...KIDDS CROSSING...BARRIER...BETSEY...KIDDER...DENNEY...
  ROCKEYBRANCH...GRIFFIN...STEUBENVILLE...COOPERSVILLE...SLAVENS...
  BURFIELD AND COOPER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3689 8494 3694 8465 3688 8460 3668 8459
      3671 8493
TIME...MOT...LOC 2102Z 268DEG 12KT 3681 8485 

HAIL...1.00IN
WIND...60MPH
 
$$

DJ
1 follow-up statement
299 
WWUS53 KJKL 262125
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
525 PM EDT THU MAY 26 2016

KYC147-231-262133-
/O.EXP.KJKL.SV.W.0062.000000T0000Z-160526T2130Z/
MCCREARY KY-WAYNE KY-
525 PM EDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MCCREARY AND
CENTRAL WAYNE COUNTIES WILL EXPIRE AT 530 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3689 8494 3694 8465 3688 8460 3668 8459
      3671 8493
TIME...MOT...LOC 2122Z 268DEG 12KT 3681 8485 

$$

DJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:59 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 26, 3:59 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
359 PM EDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday night)
Issued at 359 PM EDT THU MAY 26 2016

Strong troughing across the southwest conus and ridging for the
southeast conus has led to SW to NE flow aloft across the
mississippi and Ohio River Valley. Several short waves continue to
eject ne along this flow and into the Ohio River Valley, including
the one that spawned a strong line of showers and thunderstorms this
morning over western KY and Illinois. This line has sustained itself
throughout the day and is now traversing central KY. Decent
instability present, along with good mid level drying, have led to
several of these storms going severe. Most of the hi res models have
had a fairly good handle on this system through the afternoon, with
preference for the HRRR which has been initializing well since this
morning. They also all have this line weakening as it moves into our
western CWA, then quickly dissipating as it moves east late this
afternoon/evening.

Forecast soundings show good CAPE, LI's -6 to -8, and steep lapse
rates. However our shear is lacking, and strong storms will likely
not be able to sustain themselves. As such, agree with models to a
certain degree. We could still see some isolated embedded cells that
could pop up to severe limits, or produce small hail at the least.
But do agree that there will be a diminishing trend as we head into
the evening.

By overnight, this line of showers and thunderstorms will move
eastward out of the region. High pressure will take hold, generally
to our southeast, leaving southerly flow across the region. The
continued moisture influx, in addition to the lingering moisture and
a night time inversion taking hold, could lead to fog development
across the CWA, especially in the valley locations.

High pressure will remain in control tomorrow. However southerly
flow will continue, allowing temps to easily climb into the mid and
even upper 80s by the afternoon. With that southerly flow will also
come moisture, so diurnal CU development will be likely. Afternoon
instability will also be in place, so scattered showers and
thunderstorms may develop for the afternoon.

.LONG TERM...(Saturday through Thursday)
Issued at 330 PM EDT THU MAY 26 2016

We begin the period more influenced by the upper level ridge
extending west out of the Mid Atlantic Coast, while upper level
closed low resides in the Central Plains states. Overall better
PVA will remain east of the region, but enough influence to
include some higher chance pops mainly toward the northern and
western portion of the CWA on Saturday and Sunday. Now moving into
the first part of the work week more uncertainty exists with
regard to waves and any residual down stream storm complexes that
hold together. Also another complication exists in the tropics
with potential for a developing tropical system near the Carolina
Coast line. Right now the GFS has been the most volatile with
little continuity run to run, while the ECMWF seems to be more
consistent. The influence from this overall should reside latter
portion of the long term period, therefore for now will stick with
model blend approach for now. This especially as shear will be nil
through the long period leading to little if any organization of
storms. Toward the very end of the period ridging breaks down more
allowing for more height falls. This will lead to higher chance
pops by Thursday given this looks to be the overall best synoptic
feature we have seen. Given the ridging a more summer time feel
will remain in place through the long term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 207 PM EDT THU MAY 26 2016

While a few lingering showers are ongoing across eastern KY a
the time of TAF issuance, attention turns to a strong line of
showers and thunderstorms currently moving across western and
central KY. Convection is now also occurring ahead of the main
line. Timing this out, expect the western most TAF sites
(KSME/KLOZ) to be affected first, likely between 22 and 23z. The
line is then expected to lose overall intensity as it continues
eastward toward the other TAF sites through around 3z. At present
time, it is hard to know exact impacts on each TAF site, so will
likely need to update TAFs as we see storms are nearing the
airports. Ongoing threats to our west include hail, torrential
rains, frequent lightning, and gusts between 30 and 40kts. After
the line moves through later tonight, high pressure and some
possible clearing will take hold. This may lead to some fog
development at the TAF sites, though confidence on exact VIS
restrictions is lows, especially considering it will be very much
correlated with when and how much rain occurs this evening. Any
fog should clear out by morning, with (VFR) diurnal CU developing
as we head into the early afternoon.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JMW
LONG TERM...DJ
AVIATION...JMW
Hazardous weather outlook, May 26, 4:06 PM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
406 PM EDT THU MAY 26 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-272315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
406 PM EDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS EASTERN KENTUCKY THIS AFTERNOON AND
EVENING. SOME STORMS MAY PRODUCE HAIL...GUSTY WINDS...HEAVY
DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

LINGERING MOISTURE COULD LEAD TO FOG DEVELOPMENT OVERNIGHT...ESPECIALLY
IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JMW

In the hours before

Special weather statement, May 26, 12:08 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1208 PM EDT THU MAY 26 2016

KYZ083-084-261645-
WAYNE-MCCREARY-
1208 PM EDT THU MAY 26 2016

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...MCCREARY...

AT 1207 PM EDT...A STRONG THUNDERSTORM WAS OVER COOPER...OR NEAR
MONTICELLO...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...OIL VALLEY...GREGORY...KIDDS CROSSING...BARRIER...
BETSEY...SLICKFORD...ROCKEYBRANCH...PARMLEYSVILLE...GRIFFIN...
STEUBENVILLE...HIDALGO...COOPERSVILLE...SLAVENS...BURFIELD...
COOPER AND SUSIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3667 8494 3685 8499 3694 8471 3668 8464
TIME...MOT...LOC 1607Z 263DEG 16KT 3678 8487

JMW
Special weather statement, May 26, 12:10 PM EDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1210 PM EDT THU MAY 26 2016

KYZ068-079-080-261645-
ROCKCASTLE-LAUREL-PULASKI-
1210 PM EDT THU MAY 26 2016

...A STRONG THUNDERSTORM WILL AFFECT ROCKCASTLE...LAUREL...PULASKI...

AT 1210 PM EDT...A STRONG THUNDERSTORM WAS OVER BEE LICK...OR 9 MILES
SOUTHWEST OF MOUNT VERNON...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...MARETBURG...OTTOWA...DONARO...WABP...HIATT...BURR...
RENFRO VALLEY...SINKS...WELLHOPE...ORLANDO...QUAIL...HANSFORD...
LAKE LINVILLE...MUELLERSVILLE...LEVEL GREEN...ROUNDSTONE...BUMMER...
BANDY AND DUDLEY STATION.

THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE
MARKERS 48 AND 66.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3733 8458 3736 8455 3733 8451 3734 8450
      3741 8448 3746 8423 3719 8419 3720 8457
      3733 8459
TIME...MOT...LOC 1610Z 242DEG 14KT 3731 8451

JMW
Special weather statement, May 26, 4:43 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT THU MAY 26 2016

KYZ068-069-079-080-083-084-262130-
JACKSON-WAYNE-ROCKCASTLE-LAUREL-MCCREARY-PULASKI-
443 PM EDT THU MAY 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JACKSON...WAYNE...
ROCKCASTLE...LAUREL...MCCREARY...PULASKI...

AT 441 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF LANCASTER TO 6 MILES NORTHEAST OF
JAMESTOWN TO NEAR TOMPKINSVILLE...AND MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...MONTICELLO...MOUNT VERNON...BOONE...SCIENCE HILL...
BURNSIDE...HAZEL PATCH...DONARO...BENT...JEP HILL...JOHNETTA...
COLLINGSWORTH...POWERSBURG...KIDDER...DENNEY...PARMLEYSVILLE...
COOKSBURG...LAKE LINVILLE...STEUBENVILLE AND EGLON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 48 AND
72.
 KENTUCKY HIGHWAY 80 IN LAUREL COUNTY BETWEEN MILE MARKERS 1 AND 3.
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
40.
 LOUIS B. NUNN PARKWAY

&&

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3712 8490 3736 8456 3733 8451
      3748 8445 3747 8438 3754 8435 3751 8426
      3757 8409 3753 8401 3675 8448 3660 8475
      3662 8499 3669 8502 3676 8501 3686 8506
TIME...MOT...LOC 2041Z 305DEG 30KT 3772 8462 3706 8501 3664 8576

DJ
Local storm report, May 26, 5:03 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
503 PM EDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             MONTICELLO              36.84N 84.85W
05/26/2016  E0.75 INCH       WAYNE              KY   LAW ENFORCEMENT

&&

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:08 PM EDTSpecial Weather StatementJKLWayne37 min
May 26, 12:10 PM EDTSpecial Weather StatementJKLRockcastle35 min
May 26, 4:43 PM EDTSpecial Weather StatementJKLPulaski, Rockcastle, Wayne47 min
May 26, 5:19 PM EDTAreal Flood AdvisoryJKLWayne3 hr
May 26, 5:28 PM EDTSpecial Weather StatementJKLLaurel, McCreary, Pulaski, Rockcastle, Wayne, Whitley47 min
May 26, 5:40 PM EDTFlash Flood WarningJKLWayne3 hr
May 26, 5:50 PM EDTSpecial Weather StatementJKLEstill, Montgomery, Powell25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.